Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 44, NWS Reno, NV

August 21, 2013Alpine County, El Dorado County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 21, 2013, 1:55 PM PDT for Alpine County, El Dorado County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2013, 1:55 PM PDT (20:55 UTC)
Expired
Aug 21, 2013, 2:30 PM PDT
In force
35 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Alpine County, CA, El Dorado County, CA

The radar

The Sacramento radar (KDAX), 132 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:29 PM PDT, 26 minutes earlier.

Area forecast discussion, Aug 21, 1:29 PM PDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
129 PM PDT WED AUG 21 2013

.SYNOPSIS...
LOW PRESSURE OFF THE CENTRAL CALIFORNIA COAST WILL MOVE SLOWLY
ACROSS NORTHERN CALIFORNIA THROUGH THURSDAY. A VERY MOIST AND
UNSTABLE AIR MASS WILL LEAD TO STRONG THUNDERSTORMS CAPABLE OF
PRODUCING HAIL AND VERY HEAVY RAINFALL THIS AFTERNOON AND
EVENING. ON THURSDAY THE BEST CHANCE FOR THUNDERSTORMS MOVES
NORTH OF INTERSTATE 80. FROM FRIDAY THROUGH EARLY NEXT WEEK, DRY
CONDITIONS AND NEAR NORMAL TEMPERATURES ARE EXPECTED.

&&

.SHORT TERM...
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE THIS EVENING. THE
WATCH AREA HAS NOT CHANGED, IT STILL COVERS FROM RENO-TAHOE-
PYRAMID LAKE NORTHWARD ACROSS NORTHEAST CA AND NORTHWEST NV. THIS
REGION WAS MOSTLY CLEAR OF CLOUDS EARLY TODAY ALLOWING SURFACE
HEATING AND INSTABILITY TO INCREASE. MEANWHILE, MOISTURE HAS BEEN
ADVECTING NORTHWARD BY A LOW PRESSURE SYSTEM OFF THE CENTRAL
CALIFORNIA COAST. THE STRONGEST STORMS WILL BE CAPABLE OF VERY
HEAVY RAIN, 1 INCH HAIL AND OUTFLOW GUSTS UP TO 55 MPH. STORM
MOTIONS WILL GENERALLY BE MOVING FROM SOUTH TO NORTH AT 20-30 MPH.
THE FASTER MOVING STORMS ARE LESS LIKELY TO CREATE FLASH FLOODING
EXCEPT OVER VERY STEEP TERRAIN. HOWEVER, STORM TRAINING AND
CONVERGING OF STORMS HAS SIGNIFICANT POTENTIAL TO CREATE LOCALLY
HEAVY RAIN IN THE WATCHED AREA. THE GREATEST FLASH FLOOD THREAT IS
OVER STEEP TERRAIN AND LOCATIONS WITH ANTECEDENT WET SOIL
CONDITIONS FROM YESTERDAY'S STORMS.

AN IMPULSE EJECTING FROM THE LOW ARRIVES THIS EVENING. IT WILL
PROVIDE AN ADDITIONAL THREAT FOR ELEVATED SHOWERS AND
THUNDERSTORMS OVERNIGHT TONIGHT FROM ALPINE COUNTY NORTHWARD
ACROSS CALIFORNIA AND FROM I-80 NORTHWARD ACROSS NEVADA. WETTING
RAINS ARE EXPECTED WITH MOST OF THESE STORMS, BUT THERE IS AN
ISOLATED THREAT FOR NEW FIRE STARTS FROM ANY LIGHTNING STRIKES
THAT OCCUR AWAY FROM THE RAIN CORES.

THURSDAY, AS THE LOW MOVES NORTHWARD, THE BEST FORCING AND
INSTABILITY SHIFTS NORTHWARD TO NORTHEAST CA-NORTHWEST NV WHERE
ANOTHER ROUND OF STORMS WITH HEAVY RAIN OR MARGINALLY SEVERE HAIL
AND WIND GUSTS REMAINS POSSIBLE. AS DRIER AIR SWINGS INTO THE
REGION BEHIND THE LOW, WEST WINDS WILL INCREASE. ANY ONGOING OR
HOLDOVER FIRES MAY BECOME MORE ACTIVE THURSDAY AFTERNOON DUE TO
GUSTY WINDS UP TO 30 MPH. JCM

.LONG TERM...SATURDAY THROUGH WEDNESDAY...

ONLY MINUSCULE CHANGES TO THE LONG TERM FORECAST. SEASONAL
TEMPERATURES ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK WITH DRY
CONDITIONS THROUGH SUNDAY OR MONDAY BEFORE A LOW CHANCE OF SHOWERS
AND THUNDERSTORMS POPS UP BY TUESDAY-WEDNESDAY.

A TROUGH NEAR 130 WEST LONGITUDE AND A RIDGE OVER THE CENTRAL PLAINS
SHOULD KEEP A DRY SOUTHWEST FLOW OVER THE SIERRA AND WESTERN NEVADA
THIS WEEKEND AND INTO EARLY NEXT WEEK. AFTERNOON HIGHS WILL STAY
WITHIN A FEW DEGREES OF NORMAL FOR LATE AUGUST, MID 80S TO LOW 90S
FOR WESTERN NEVADA AND MID 70S TO LOW 80S FOR THE EASTERN SIERRA.
WINDS WILL KICK UP IN THE AFTERNOONS AND EVENINGS WITH PEAK GUSTS AT
25-30 MPH.

A FEW MODEL AND ENSEMBLE RUNS CONTINUE TO EITHER BUILD THE RIDGE A
BIT STRONGER TO THE WEST OR TRY TO DIG THE TROUGH A BIT DEEPER INTO
NORTHERN CALIFORNIA FOR NEXT WEEK. IF THE RIDGE WINS THE BATTLE
THERE WILL BE A FEW SHOWERS/THUNDERSTORMS NORTH OF SUSANVILLE AND
GERLACH AND SOUTH OF HIGHWAY 50 AS MOISTURE WORKS AROUND THE
PERIPHERY OF THE UPPER RIDGE. GIVEN THE LACK OF CONFIDENCE (SMALL
CHANGES IN PATTERN WILL DETERMINE DRY OR NOT) WILL CONTINUE TO
MAINTAIN A DRY FORECAST FOR NOW. SNYDER/BRONG

&&

.AVIATION...

LOW PRESSURE OFF THE CENTRAL CALIFORNIA COAST IS BRINGING ANOTHER
ROUND OF SHOWERS AND STRONG THUNDERSTORMS TO THE EASTERN SIERRA,
WESTERN NEVADA AND NORTHEAST CALIFORNIA THROUGH THIS EVENING. MAIN
THREATS ARE HEAVY RAIN, HAIL AND STRONG OUTFLOW WINDS OF 40-50
KTS. AN IMPULSE EJECTING FROM THE LOW PRESSURE COULD PROVIDE SHOWERS
FROM KTVL NORTHWARD FROM LATE THIS EVENING INTO THE MORNING HOURS.

AS THE LOW LIFTS NORTH FOR THURSDAY THREAT OF SHOWERS AND
THUNDERSTORMS WILL BE LIMITED TO AREAS NORTH OF KTVL-KNFL. JCM

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 2 PM PDT THIS AFTERNOON THROUGH THIS
     EVENING NVZ001>005.

CA...FLASH FLOOD WATCH FROM 2 PM PDT THIS AFTERNOON THROUGH THIS
     EVENING CAZ070>073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 5:50 AM PDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
550 AM PDT WED AUG 21 2013

CAZ070>073-NVZ001>005-221300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
550 AM PDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE SIERRA...WESTERN
NEVADA...AND NORTHEAST CALIFORNIA. STRONGER STORMS MAY PRODUCE
HEAVY RAIN...HAIL UP TO 1 INCH AND WIND GUSTS TO 60 MPH. A FLASH
FLOOD WATCH IS IN EFFECT FOR NORTHEAST CALIFORNIA...NORTHWEST
NEVADA AND THE LAKE TAHOE BASIN. A FEW STORMS MAY LAST INTO THE
LATE EVENING ESPECIALLY IN THE NORTHERN SIERRA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ON THURSDAY IN NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA NORTH ON INTERSTATE 80 WITH THE
MOST LIKELY AREA FROM SUSANVILLE NORTH. FRIDAY THROUGH THE MIDDLE
OF NEXT WEEK WILL BE DRY WITH TEMPERATURES NEAR NORMAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE ACCORDING TO STANDARD OPERATING PROCEDURE.

REPORTS OF SEVERE WEATHER ARE ALSO WELCOME BY POSTING TO THE
NATIONAL WEATHER SERVICE RENO FACEBOOK PAGE...OR ON TWITTER
USING...AT NWSRENO.

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 21, 12:25 PM PDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1225 PM PDT WED AUG 21 2013

CAZ072-NVZ002-003-212030-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
1225 PM PDT WED AUG 21 2013

...STRONG THUNDERSTORMS MOVING OVER LAKE TAHOE...

AT 1220 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SOUTH LAKE TAHOE...AND MOVING
NORTH AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR
WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 130 PM PDT INCLUDE...CRYSTAL BAY...
  INCLINE VILLAGE...DAGGET PASS...GLENBROOK...KINGSBURY AND SPOONER
  SUMMIT.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 3928 12027 3935 11993 3886 11983 3881 12005
TIME...MOT...LOC 1924Z 166DEG 16KT 3893 11997

SNYDER
Local storm report, Aug 21, 12:39 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1239 PM PDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             NW SOUTH LAKE TAHOE     38.94N 119.99W
08/21/2013  E0.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZE HAIL. STARTING TO
            ACCUMULATE ON THE GROUND.

&&

JKIELHOR
Special weather statement, Aug 21, 12:45 PM PDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1245 PM PDT WED AUG 21 2013

CAZ071-212015-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
1245 PM PDT WED AUG 21 2013

...STRONG THUNDERSTORM IN THE SIERRA VALLEY...

AT 1240 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF CALPINE...OR 7
MILES SOUTH OF BECKWOURTH...AND MOVING NORTH AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 115 PM PDT INCLUDE...BECKWOURTH...
  LAKE DAVIS...PORTOLA...CALPINE...AND GRASSHOPPER FLAT CAMPGROUND.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 70 BETWEEN PORTOLA AND
BECKWOURTH. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS IN HEAVY RAIN. HEAVY RAINFALL MAY RESULT IN
PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON
YOUR HEADLIGHTS.

&&

LAT...LON 3996 12062 3995 12020 3965 12028 3966 12048
TIME...MOT...LOC 1943Z 191DEG 14KT 3974 12034

SNYDER
Special weather statement, Aug 21, 1:13 PM PDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
113 PM PDT WED AUG 21 2013

NVZ002-003-212045-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
113 PM PDT WED AUG 21 2013

...STRONG THUNDERSTORMS MOVING NORTH THROUGH THE CARSON AND WASHOE
VALLEYS...

AT 107 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR CARSON CITY...AND MOVING
NORTH AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR
WITH THIS STORM. A TRAINED SPOTTER REPORTED PEA SIZED HAIL IN CARSON
CITY WITH THESE STORMS.

* LOCATIONS AFFECTED THROUGH 145 PM PDT INCLUDE...GOLD HILL...INDIAN
  HILLS...CARSON CITY...LAKEVIEW...VIRGINIA CITY AND MOUNT ROSE
  SUMMIT.

THIS CLUSTER OF STORMS WILL AFFECT TRAVELERS ON INTERSTATE 580 AND
HIGHWAY 395 BETWEEN CARSON CITY AND MOUNT ROSE HIGHWAY. DRIVERS
SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY
REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW
DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 3937 11997 3940 11962 3908 11965 3907 11988
TIME...MOT...LOC 2010Z 176DEG 27KT 3917 11977

MYRICK
Local storm report, Aug 21, 1:51 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
151 PM PDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             CARSON CITY             39.17N 119.76W
08/21/2013  E0.50 INCH       CARSON CITY        NV   AMATEUR RADIO

            HEAVY RAIN MIXED WITH PEA TO DIME SIZE HAIL REPORTED ON
            HIGHWAY 50 NEAR COLLEGE PKWY. PONDING ON ROADS.

0130 PM     HAIL             8 W RENO                39.54N 119.97W
08/21/2013  E0.50 INCH       WASHOE             NV   PUBLIC

            PUBLIC REPORTED PEA TO DIME SIZE HAIL MIXED WITH HEAVY
            RAIN NEAR CABELAS STORE ON INTERSTATE I80. SOME WATER
            FLOWING IN PARKING LOT.

&&

JKIELHOR

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:03 PM PDTSpecial Weather StatementREV27 min
Aug 20, 5:29 PM PDTSpecial Weather StatementREVStorey46 min
Aug 20, 5:39 PM PDTSpecial Weather StatementREVStorey36 min
Aug 20, 6:07 PM PDTSpecial Weather StatementREVStorey38 min
Aug 20, 6:23 PM PDTAreal Flood AdvisoryREVLyon, Storey112 min
Aug 20, 6:34 PM PDTSpecial Weather StatementREV56 min
Aug 20, 6:51 PM PDTAreal Flood AdvisoryREVStorey, Washoe114 min
Aug 20, 7:28 PM PDTFlash Flood WarningREVStorey, Washoe3 hr
Aug 20, 7:50 PM PDTSpecial Weather StatementREVPershing55 min
Aug 20, 8:26 PM PDTSpecial Weather StatementREVPershing64 min
Aug 20, 9:36 PM PDTSpecial Weather StatementREVChurchill, Pershing54 min
Aug 21, 2:28 AM PDTFlash Flood WatchREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe16 hr
Aug 21, 12:25 PM PDTSpecial Weather StatementREV65 min
Aug 21, 1:13 PM PDTSpecial Weather StatementREV32 min
Aug 21, 1:37 PM PDTSevere Thunderstorm WarningREVMineral38 min
Aug 21, 2:46 PM PDTSevere Thunderstorm WarningREVMineral44 min
Aug 21, 4:04 PM PDTSpecial Weather StatementREVWashoe56 min
Aug 21, 12:45 PM PDTSpecial Weather StatementREVSierra30 min
Aug 21, 1:16 PM PDTSevere Thunderstorm WarningREVPlumas44 min
Aug 21, 2:14 PM PDTSpecial Weather StatementREVPlumas61 min
Aug 21, 2:26 PM PDTSpecial Weather StatementREVPlumas34 min
Aug 21, 2:34 PM PDTSpecial Weather StatementREVPlumas41 min
Aug 21, 3:29 PM PDTSpecial Weather StatementREVMono31 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.